Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Pharmacy and Medications

Wellbutrin SR - tingling spine

01/25/2007

Question:

I started taking wellbutrin 7 days ago, when i first started taking it, it seemed like my anxiety got worse for a few days, but what is the reason that my spine & neck are tingling, it almost tickles but it causes me not to be able to sleep, then i get paranoid thinking the medicine is going to paralyis me. how long do these side affects last?

Answer:

Wellbutrin (generic bupropion) has been noted to worsen depression, especially at the beginning of therapy, and at dose changes.

Along with its needed effects, a medicine may cause some unwanted effects.  The side effects are listed in Medline Plus. Although not all of these side effects may occur, if they do occur they may need medical attention.

Check with your doctor as soon as possible if any of the following side effects occur:

More common:

Less common:

Rare:

Incidence not determined:

Symptoms of overdose may be more severe than side effects seen at regular doses, or two or more may occur together.  The following are some symptoms of overdose: 

Other side effects may occur that usually do not need medical attention. These side effects may go away during treatment as your body adjusts to the medicine. However, check with your doctor if any of the following side effects continue or are bothersome:

More common:

Less common:

Rarely, bupropion causes paresthesia, an abnormal sensation of touch or a feeling of numbness, tingling, burning, or prickling.

It takes at least 4 weeks to see beneficial effects.  Do not stop taking suddenly.  The dose should be gradually reduced.  Do consult your doctor on the adverse effects that are occurring.

If you do not see any beneficial effects after a few weeks and the adverse effects do not subside, then it may be time for an alternative therapy.  Your doctor will be able to help you choose the right medication for you.  There are several options and may take time to find the right prescription for you.

Submitted by Cincy Lee, Pharm D Candidate, The Ohio State University

Related Resources:

MedlinePlus

For more information:

Go to the Pharmacy and Medications health topic, where you can:

Response by:

Carmen M Hadley, RPh, CSPI
Former Clinical Instructor
College of Pharmacy
The Ohio State University